My grandfather (age 76) had a valve replaced about six months ago. Recently
he was admitted to the hospital complaining of shortness of breath.
His doctor said there is buildup of fluid in the sack surrounding his heart
and that it would have to be drained. He showed me the tube used to drain
the fluid, and the stuff at the other end sure looks like blood to me.
He has been in the hospital now over two weeks and the doctors cannot find
the source of the blood draining. In the meantime his platlette (spell?)
count has dropped and the doctor said it puts him in the same situation
as a " bleeder", which I understand to be very dangerous.
I'm sorry details are sketchy, but the trade jargon the surgeons use leave
me confused at best. Any ideas about the source of fluid buildup?
Is there any treatment to bring platlettes up?
Estimates of the incidence fluid accumulation around the heart following bypass surgery range from 10-40%. Many of these cases are the result of an auto-inflammatory process known as "post-cardiotomy syndrome". If the collection is significant, or if it is causing symptoms such a shortness of breath, it is appropriate to drain it. Some patients with difficult cases of the problem may require gentle suppression of the immune system with medications such as prednisone. It is usually self-limited and resolves in the vast majority of cases.
However, there are other causes of fluid around the heart. In fact, the list of possibilities is quite lengthy. The specific diagnosis would hinge on the results of tests done on the fluid that was drained. You might want to ask your doctors what they think caused this problem. Low platelet counts can be due to a variety of causes including primary abnormalities of the bone marrow, another auto-immune process that attacks the platelets known as ITP, and also may occur as a result of malfunction of the heart valve, resulting in physical destruction of the platelets. An assessment of the valve's function is indicated.
I hope your grandfather has a speedy recovery. Information provided in the Heart Forum is for general purposes only. Specific diagnoses and therapies should only be sought from your physician.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.